New Mexico, 2014

Flash Flood in New Mexico, June 19, 2014

June 19, 2014 · NWS MAF · 1 event in 1 county or zone

A dryline was present across Lea County and the Upper Trans Pecos with good moisture to the east of this line. The atmosphere was very unstable, and there was a surface trough across the higher terrain of southeast New Mexico and West Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A dryline was present across Lea County and the Upper Trans Pecos with good moisture to the east of this line. The atmosphere was very unstable, and there was a surface trough across the higher terrain of southeast New Mexico and West Texas. These conditions contributed to flash flooding across southeast New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 19, 4:18 PM MST, 2 hours 57 minutes earlier.

Area forecast discussion, Jun 19, 4:18 PM MST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
618 PM CDT Thu Jun 19 2014

.AVIATION...
00Z TAF issuance
Showers and thunderstorms have formed this afternoon across SE NM
and parts of far W TX. These storms may affect KCNM, KPEQ, and KHOB
in the next couple of hours so have included tempos for TSRA and
gusty winds. Otherwise...it remains to be seen how storms will
evolve this evening so have kept storms out of the rest of the
terminals for now. Low clouds may move into the Permian Basin by
morning with some MVFR cigs developing. This area of low clouds
may need to be expanded west with time.

&&

.PREV DISCUSSION... /ISSUED 308 PM CDT Thu Jun 19 2014/

DISCUSSION...
Low level moisture has been able to push westward into the mountains
today courtesy of a weak surface trough in that location. Strong
heating along with the moisture has allowed the airmass to become
pretty unstable across much of the forecast area east of the
trough. Upper level weakness developing within the upper ridge
should combined with the instability to produce the chance of
thunderstorms tonight across much of southeast New Mexico and west
Texas. Some of the storms will be severe this evening with the
best chance across Lea county New Mexico and the Northwest Permian
Basin south to the western Permian Basin where the shear and cape
will be maximized. Precipitation should decrease in areal coverage
as the evening progresses and overnight. The one exception will be
across Terrell county and eastern Brewster and eastern Pecos
counties where an mcv is progged to drift northward into that
area after midnight. In those locations will increase pops to
chance to likely after midnight.

For Friday and Saturday a weak upper level shear axis is progged
to bisect the area (remnants of mcv). The much stronger portion of
the axis is progged to reside across the Big Bend and the lower
Trans Pecos region so will keep the chance of showers and thunderstorms
going in those locations. Was not confident enough to include
the mention of precipitation elsewhere given the lack of any
significant discernible signals.

A transition to an unstable northwesterly flow aloft regime will
take place Sunday through the middle of next week due to an upper
level ridge progged to reside across northern Mexico. This would
allow disturbances to track into the forecast area from the
northwest and generate at least a daily slight chance of
thunderstorms across portions of the forecast area. Trying to
pinpoint details this far out is difficult. For now have isolated
to slight chance of thunderstorms across mainly southeast New
Mexico and the northern Permian Basin closest to any invading
disturbances in the mid level northwest flow. By Sunday
temperatures are expected to be above normal due to warming
temperatures aloft.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

29
Hazardous weather outlook, Jun 19, 11:42 AM MST, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
142 PM CDT THU JUN 19 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-201845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
142 PM CDT THU JUN 19 2014 /1242 PM MDT THU JUN 19 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS AFTERNOON AND TONIGHT...MAINLY
ACROSS THE UPPER TRANS PECOS AND PORTIONS OR THE WESTERN LOW ROLLING
PLAINS AND WESTERN PERMIAN BASIN.  A FEW STORMS COULD BECOME SEVERE...WITH
DAMAGING WINDS AND LARGE HAIL EXPECTED.  ALSO...STRONGER STORMS WILL
BE ACCOMPANIED BY LOCALLY HEAVY RAINFALL RESULTING IN LOCALIZED
FLOODING...ESPECIALLY IN AREAS THAT RECEIVED HEAVY RAINFALL YESTERDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

THERE IS A 40 PERCENT CHANCE OF SPOTTER ACTIVATION LATE THIS AFTERNOON.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 19, 4:53 PM MST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
653 PM CDT THU JUN 19 2014

NMZ028-200100-
EDDY COUNTY PLAINS-
553 PM MDT THU JUN 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN EDDY COUNTY UNTIL 700 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED OVER LOCO HILLS AT 553 PM MDT...
MOVING NORTHEAST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO NICKEL SIZE HAIL AND GUSTY WINDS OVER 50 MPH...HEAVY
RAINFALL AND DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED.
REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3297 10382 3262 10388 3266 10419 3297 10417
TIME...MOT...LOC 2353Z 204DEG 5KT 3281 10398
Special weather statement, Jun 19, 4:54 PM MST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
654 PM CDT THU JUN 19 2014

TXZ058-059-067-074-200030-
LOVING-WARD-DAVIS/APACHE MOUNTAINS AREA-
REEVES COUNTY AND UPPER TRANS PECOS-
654 PM CDT THU JUN 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL CULBERSON...EASTERN JEFF DAVIS...NORTHWESTERN
BREWSTER...NORTHWESTERN WARD...WESTERN LOVING AND WESTERN REEVES
COUNTIES UNTIL 730 PM CDT...

A LINE OF STRONG THUNDERSTORMS WERE LOCATED 8 MILES WEST OF TOYAH
/ROUGHLY ALONG A ORLA TO FORT DAVIS LINE/ AT 653 PM CDT...MOVING
EAST AT 20 MPH. NICKEL HAIL AND WIND GUSTS TO 55 MPH ARE POSSIBLE
WITH THIS LINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3200 10345 3040 10372 3067 10431 3186 10404
TIME...MOT...LOC 2353Z 264DEG 15KT 3133 10390

HUFFMAN
Special weather statement, Jun 19, 5:03 PM MST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
703 PM CDT THU JUN 19 2014

NMZ033-TXZ045-200030-
GAINES-CENTRAL LEA COUNTY-
603 PM MDT THU JUN 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING EAST CENTRAL LEA AND NORTHWESTERN GAINES COUNTIES UNTIL 630
PM MDT/730 PM CDT/...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 3 MILES
EAST OF HUMBLE CITY AT 603 PM MDT/703 PM CDT/...AND IS NEARLY
STATIONARY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3264 10308 3278 10335 3298 10322 3294 10295
TIME...MOT...LOC 0003Z 026DEG 3KT 3277 10317
Special weather statement, Jun 19, 5:20 PM MST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
720 PM CDT THU JUN 19 2014

NMZ029-033-200045-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-
620 PM MDT THU JUN 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING EAST CENTRAL LEA COUNTY UNTIL 645 PM MDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 8 MILES
SOUTHEAST OF MCDONALD AT 620 PM MDT...MOVING EAST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3322 10309 3311 10306 3300 10306 3297 10328
      3314 10334
TIME...MOT...LOC 0020Z 292DEG 6KT 3307 10319

RHLUCHAN
Special weather statement, Jun 19, 5:30 PM MST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
730 PM CDT THU JUN 19 2014

TXZ058-059-067-074-200100-
LOVING-WARD-DAVIS/APACHE MOUNTAINS AREA-
REEVES COUNTY AND UPPER TRANS PECOS-
730 PM CDT THU JUN 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL CULBERSON...EASTERN JEFF DAVIS...NORTHWESTERN
BREWSTER...NORTHWESTERN WARD...WESTERN LOVING AND WESTERN REEVES
COUNTIES UNTIL 800 PM CDT...

A LINE OF STRONG THUNDERSTORMS WAS LOCATED 16 MILES SOUTHWEST OF
TOYAH /ROUGHLY ALONG AN ORLA TO FORT DAVIS LINE/ AT 729 PM
CDT...MOVING EAST AT 15 MPH. THIS LINE CROSSES INTERSTATE 20 NEAR
TOYAH AND INTERSTATE 10 NEAR KENT. NICKEL HAIL AND WIND GUSTS NEAR
55 MPH ARE POSSIBLE WITH THIS STORM...IN ADDITION TO HEAVY RAINFALL
REDUCING VISIBILITIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3198 10346 3038 10373 3068 10423 3184 10399
TIME...MOT...LOC 0029Z 269DEG 11KT 3114 10394

HUFFMAN
Special weather statement, Jun 19, 5:47 PM MST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
747 PM CDT THU JUN 19 2014

NMZ029-033-200130-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-
647 PM MDT THU JUN 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING CENTRAL LEA COUNTY UNTIL 730 PM MDT...

SEVERAL THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS WERE LOCATED
ACROSS CENTRAL LEA COUNTY AT 646 PM MDT...AND ARE NEARLY STATIONARY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3301 10306 3296 10308 3253 10308 3260 10370
      3327 10351 3327 10305
TIME...MOT...LOC 0046Z 281DEG 4KT 3285 10333

RHLUCHAN

The radar

The Midland/Odessa radar (KMAF), 141 km away, was scanning. The volume nearest the first event began at 02:13 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lea

When
June 19, 7:15 PM MST to 7:45 PM MST
Where
Lea County, 11 mi W of Lea Co Hobbs Arpt to 8.2 mi SSE of Buckeye
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.680, -103.409

Heavy rain moved across Lea County and produced flash flooding on Highway 62/180 west of Hobbs. No damage was reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525766.